North Dakota, 2006Lightning Strike in North Dakota, July 20, 2006
July 20, 2006 · NWS BIS · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 20, 2:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 20 2006
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
THE AXIS OF THE UPPER RIDGE HAS WORKED ITS WAY FURTHER WEST AS OUR
S/W OF ATTENTION DIVES SE ACROSS THE HIGH PLAINS...WHICH MEANS THAT
THE HOTTEST AIR WILL BE SHUNTED THAT DIRECTION AS WELL DURING THE
SHORT TERM...AND THAT WE WILL DEAL WITH A FEW WAVES SCOOTING ACROSS
THE AREA. TWO ISSUES COME TO MIND WITH THIS THOUGH...THE FIRST BEING
THAT WE STILL LACK LOW LEVEL MOISTURE /EVEN TONIGHT/...AND THE
SECOND THAT WE ARE NOT COMPLETELY OUT OF THE GRASP OF THE HEAT AS
THERMAL RIDGING WILL STILL FIND ITS WAY EAST...ESPECIALLY LATE IN
THE PERIOD.
WHILE SYNOPTIC SCALE FEATURES OF THE NAM AND GFS ARE ON MUCH THE
SAME PAGE...THERE ARE SUBTLE DIFFERENCES THAT MAKE US LEAN TOWARD
THE LATTER MODEL AS A PRIMARY INPUT TO OUR FCST DATABASE. THE GFS
PORTRAYS A MUCH LARGER DIURNAL SWING IN TEMPS THE NEXT FEW DAYS...
WHICH IS A VERY LIKELY RESULT OF TOPSOIL MOISTURE DEFICITS. THIS
MODEL IS ALSO MORE MOIST THE NEXT 12 HOURS...AND CONSIDERING THE
CONVECTION NOW WORKING ITS WAY INTO CENT ND IT IS HARD TO NOT
BELIEVE THIS SCENARIO.
WE ARE WORKING WITH SOME 500 J/KG OF MUCAPE THIS AFTERNOON...AND MID
LVL LAPSE RATES APPROACHING 7 DEG C/KM. THE 50KTS OF DEEP LAYER
SHEAR WE HAVE IS APPARENTLY ENOUGH TO SUPPORT SOME SEVERE UPDRAFTS.
THIS MAY CONTINUE FOR A WHILE...MOST NOTABLY FOR THE CELLS THAT DVLP
ON THE SOUTH END OF THE COMPLEX. THERE WILL BE A TENDENCY FOR
PROPAGATION SE AS BETTER LOW LVL MOISTURE IS ENCOUNTERED. 850MB
FRONTOGENESIS IS ALSO FOCUSED SW AND SC AS IS UPPER DIFFLUENCE. THIS
IS WHERE THE 09Z SREF HIT POPS THE MOST AND WHERE WE WILL AS WELL
FOR EARLY TONIGHT. WE WILL SEE THIS ACTIVITY WEAKEN AS IT RUNS INTO
DRIER AIR TO ITS EAST. BIS ITSELF IS PROBABLY ABOUT THE END OF THE
REAL PRECIP. IN THE WAKE OF THIS ACTIVITY...SOME DESTABILIZATION
WILL OCCUR IN EASTERN MT. LIKELY TO SEE A FEW HUNDRED J/KG OF CAPE
HERE TOO...BUT WITH NW FLOW ALOFT ANYTHING THAT FORMS WILL TEND SE
AS WELL. WE LACK CONFIDENCE IN THIS REDEVELOPMENT AT THE MOMENT.
THIS WILL BE THE LAST REAL CHANCE OF PRECIP IN THE SHORT TERM...WITH
TEMPS TAKING CENTER STAGE. THE NEXT WAVE THAT IMPACTS THIS FA WILL
BE ON SUNDAY. HERE THE GFS IS MUCH SLOWER THAN THE NAM...BUT IT IS
ALSO FAIRLY CONSISTENT IN ITS TIMING. AS A RESULT THERE WILL BE LOW
AND MID LVL WAA WITH 850 MB TEMPS FROM 25 TO 28 C. SHOULD BE ENOUGH
MIXING TO MAKE TRIPLE DIGITS A CONCERN SW AND SC...BUT WITH
DISPARITY AMONG MODELS /WITH THE NAM TEMPS SOME 5 DEG C COOLER AT
THIS LVL/ WE WILL HOLD SHORT OF THIS FOR THE MOMENT. BETWEEN FRIDAY
AND SATURDAY...THE REAL STORY WILL BE DIURNAL SWINGS. WAA TAKES 850
MB TEMPS INTO THE 20S BY SAT...BUT BLYR TDS ARE LOW ENOUGH TO ALLOW
FOR LOTS OF RADIATIONAL COOLING.
.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
HAVE ONLY MADE A FEW CHANGES TO THE PREVIOUS FORECAST. THE GFS IS
SIMILAR TO THE PREVIOUS RUNG...WITH A RIDGE OVER THE ROCKIES ON
MONDAY...AND WITH THE RIDGE LOOSING AMPLITUDE THE REST OF THE
FORECAST PERIOD ALLOWING SHORTWAVES TO MOVE THROUGH. THE STRONGEST
SHORTWAVE WILL BE TUESDAY AND TUESDAY NIGHT WHICH IS CONSISTENT WITH
THE PREVIOUS MODEL RUN. WILL BRING A CHANCE OF TSTMS INTO THE WEST
IN THE AFTERNOON AND SPREAD IT ACROSS THE FORECAST AREA TUESDAY
NIGHT. WILL KEEP WEDNESDAY AND THURSDAY DRY FOR NOW AS NEXT SHORT
WAVES ARE WEAKER AND LIKELY TO SEE TIMING CHANCE IN FUTURE RUNS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
.NONE
&&
SCHULTZ/TSW
Hazardous weather outlook, Jul 20, 12:03 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
103 PM CDT THU JUL 20 2006
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
103 PM CDT THU JUL 20 2006 /1203 PM MDT THU JUL 20 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL MOVE THROUGH PARTS OF WESTERN AND SOUTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING WILL
BE THE GREATEST HAZARD FROM THESE STORMS...BUT ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE. ANY SEVERE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJS/RSL
In the hours before
Local storm report, Jul 20, 11:59 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1259 PM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL BEACH 46.91N 104.01W
07/20/2006 E1.00 INCH GOLDEN VALLEY ND AMATEUR RADIO
QUARTER SIZE HAIL UP TO 1245 CENTRAL TIME
&&
VROLLERLocal storm report, Jul 20, 12:00 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL BEACH 46.91N 104.01W
07/20/2006 E0.88 INCH GOLDEN VALLEY ND AMATEUR RADIO
NICKEL SIZE HAIL STILL OCCURRING AT 1255 CENTRAL TIME AND
PILING UP
&&
VROLLERLightning, Logan
- When
- July 20, 3:30 PM CST to 4:00 PM CST
- Where
- Logan County, 8 mi S of Gackle
- Property damage
- $4,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Lightning struck a granary roof, damaging the roof near a metal covered landing door and blowing wood off near the door. Lightning also started a fire in the nearby pasture.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 20, 20061 injured · $3.5 million · 55 kt wind · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, July 20, 2006$140,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 20, 2006$84,000 · 52 kt wind · 11 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522119.